Experts Discuss Management of Medically Induced Movement

In a video from Medscape, healthcare professionals discuss the management of tardive dyskinesia (TD). TD can not only impact overall quality of life, but studies have also found that it may be linked to increased mortality. As antipsychotics are now used very broadly, being prescribed by both psychiatrists and primary care physicians, it is important that all of the possible side effects are understood, as well as recognizing any side effects early to make any necessary adjustments to the treatment plan.

There are different severity levels of TD, and where the involuntary movement takes place has an impact on its level of tolerability. In addition to antipsychotics being a major cause of TD, metoclopramide, which is used for gastrointestinal problems, has also been a major culprit. Why the elderly population has a higher risk of TD is unknown, but with age, dopamine receptor density and function declines, which could be one of the explanations. Diagnosing TD can be a challenge, but early detection is crucial.

Reference:
Managing Tardive Dyskinesia | Medically Induced Movement | Medscape TV. YouTube.com. Published March 31, 2021. Accessed November 10, 2022. https://www.youtube.com/watch?v=MgIDdBkxSno

Watch